Hail, Knox
- When
- May 24, 7:30 PM CST
- Where
- Knox County, 3 mi W of Truscott
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.750, -99.862
Strong to severe thunderstorms developed during the afternoon and moved east into northern Texas. The thunderstorms congealed into a line as they moved east, with large hail reported in Knox and Wichita counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Strong to severe thunderstorms developed during the afternoon and moved east into northern Texas. The thunderstorms congealed into a line as they moved east, with large hail reported in Knox and Wichita counties. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 2:04 PM CST, 5 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 304 PM CDT SAT MAY 24 2008 .DISCUSSION... 7-DAY FORECAST BASED LARGELY ON GFS MOS GUIDANCE WITH ONLY MINOR MODIFICATION. COOLER TUE NIGHT AND WED BEHIND FAIRLY STRONG LATE- SPRING COLD FRONT. OTHERWISE... ATTENTION CURRENTLY FOCUSED ON ONGOING TORNADO POTENTIAL IN NORTHERN OK. 24 && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 72 90 69 88 / 20 10 10 10 HOBART OK 71 94 68 92 / 20 10 20 10 WICHITA FALLS TX 74 94 70 93 / 20 10 10 10 GAGE OK 69 93 70 91 / 20 10 20 10 PONCA CITY OK 74 90 72 89 / 20 10 20 20 DURANT OK 73 91 72 88 / 10 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 09/24
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT SAT MAY 24 2008
OKZ004>048-050>052-TXZ083>090-281200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
430 PM CDT FRI MAY 24 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PART OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE MAIN AREA OF CONCERN IS NORTH-CENTRAL OKLAHOMA... NORTH OF
ALVA... TO KINGFISHER... TO GUTHRIE... TO CHANDLER. ADDITIONAL
SEVERE STORMS MAY OCCUR ACROSS THE REMAINDER OF OKLAHOMA... INTO
WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THIS AFTERNOON AND
EVENING.
IMPACTS...
HAIL TO THE SIZE OF BASEBALLS...A FEW TORNADOES AND WIND GUSTS TO 70
MPH.
RECOMMENDED ACTIONS...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD PREPARE FOR
ACTIVATION THIS AFTERNOON THROUGH TONIGHT.
DISCUSSION...
THE OUTFLOW BOUNDARY FROM THUNDERSTORMS LAST NIGHT EXTENDED FROM
FAIRVIEW TO CHANDLER LATE THIS AFTERNOON. THIS BOUNDARY MAY DRIFT
SLOWLY NORTH. SOUTH OF THIS BOUNDARY THERE IS SUBSTANTIALLY MORE
LOW-LEVEL MOISTURE AND SUNSHINE. CONVECTIVE INHIBITION IS EXPECTED
TO BE SUFFICIENTLY LOW FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS
THAT DEVELOP NEAR THIS BOUNDARY WILL BE IN A REGION OF STRONG
LOW-LEVEL CONVERGENCE WITH FAVORABLE VEERING WINDS ALOFT.
THUNDERSTORMS IN THIS PART OF NORTH CENTRAL OKLAHOMA MAY PRODUCE
TORNADOES AND ASSOCIATED VERY LARGE HAIL.
A STATIONARY FRONT WILL BE PRESENT THROUGH TONIGHT IN THE ZONE
BETWEEN ALVA AND ALTUS. CONVERGENCE HERE WILL BE LESS THAN THAT IN
NORTH-CENTRAL OKLAHOMA. INSTABILITY WILL BE HIGH THIS AFTERNOON AND
EVENING... AND THE BOUNDARY MAY PROVIDE FOCUS FOR THUNDERSTORM
DEVELOPMENT. THE MAIN SEVERE THREAT IN THIS AREA IS LARGE HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
SUNDAY AND MONDAY... THE DRY LINE WILL SET UP IN THE EASTERN TEXAS
PANHANDLE... WHILE JET STREAM WINDS CARRY STORMS OFF THE DRYLINE
TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A CHANCE OF
SEVERE THUNDERSTORMS ACROSS WESTERN AND NORTHERN OKLAHOMA EACH
AFTERNOON AND EVENING THROUGH MEMORIAL DAY.
ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS
WILL DECREASE... RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
CMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 2 E DOUGLAS 36.26N 97.63W
05/24/2008 E1.00 INCH GARFIELD OK EMERGENCY MNGR
&&
DWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 530 PM CDT SAT MAY 24 2008 OKZ013-020-242300- NOBLE OK-PAYNE OK- 530 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR NOBLE AND PAYNE COUNTIES. A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED 15 MILES WEST OF LAKE CARL BLACKWELL AND LAKE MCMURTRY AT 527 PM CDT...MOVING EAST AT 15 MPH. THE STORM ALSO CONTAINED BASEBALL SIZE HAIL. RECREATIONAL ACTIVITIES AT THESE LAKES SHOULD CEASE...AND PEOPLE SHOULD GO TO SHELTER...IN ANTICIPATION OF VERY SEVERE WEATHER ARRIVING IN LESS THAN ONE HOUR. THE STORM MAY LATER TRACK TOWARD STILLWATER...WHERE PEOPLE SHOULD REMAIN ALERT...AND START THINKING ABOUT THE BEST PLACE TO TAKE SHELTER...IF THIS STORM SHOULD MAINTAIN ITS INTENSITY. BURKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 538 PM CDT SAT MAY 24 2008 OKZ012-242300- GARFIELD OK- 538 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY. A THUNDERSTORM WITH ROTATION WAS LOCATED 10 MILES SOUTHWEST OF FAIRMONT AT 538 PM CDT...MOVING NORTHEAST AT 32 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GARFIELD COUNTY SHOULD CONTINUE TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 633 PM CDT SAT MAY 24 2008 OKZ012-250000- GARFIELD OK- 633 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY. STRONG THUNDERSTORMS WERE LOCATED FROM 4 MILES EAST OF FAIRMONT TO DRUMMOND AT 633 PM CDT...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GARFIELD COUNTY...INCLUDING THE CITY OF ENID...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 747 PM CDT SAT MAY 24 2008 TXZ083>085-087-088-250100- HARDEMAN TX-WILBARGER TX-FOARD TX-KNOX TX-BAYLOR TX- 747 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR...FOARD...HARDEMAN... KNOX AND WILBARGER COUNTIES. STRONG THUNDERSTORMS WERE LOCATED FROM NEAR MUNDAY TO NEAR CROWELL AT 747 PM CDT...MOVING NORTHEAST AT 30 MPH. THE STRONGEST CELLS WERE SOUTHWEST OF MUNDAY AND NORTH OF KNOX CITY. EXPECT SMALL HAIL...HEAVY RAINFALL AND FREQUENT LIGHTNING WITH THESE STORMS. PEOPLE IN BAYLOR...FOARD...HARDEMAN...KNOX AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 752 PM CDT SAT MAY 24 2008 OKZ006-007-011-012-250115- GARFIELD OK-ALFALFA OK-GRANT OK-MAJOR OK- 752 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD...GRANT AND MAJOR COUNTIES. SCATTERED STRONG THUNDERSTORMS WILL AFFECT THE REGION THIS EVENING. SMALL HAIL IS LIKELY...AND AT TIMES...STORMS MAY REACH SEVERE INTENSITY. AT 754 PM CDT...THE STRONGEST STORMS WERE LOCATED FROM AMES TO HELENA TO MEDFORD...MOVING NORTHEAST. PEOPLE IN THESE AREAS SHOULD REMAIN ALERT AND LISTEN FOR POSSIBLE WARNINGS. BURKE
The Altus AFB radar (KFDR), 106 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
2 hail. Local standard time, as filed.
Hail from pea to quarter size was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107284, 107285.